Save on these medications!
Learn more about price differences between brand and generic drugs
Get the Inside Rx app
Frequently Asked Questions
Naproxen can increase your risk of fatal heart attack or stroke. Do not use this medicine just before or after heart bypass surgery (coronary artery bypass graft, or CABG). Naproxen may also cause stomach or intestinal bleeding, which can be fatal.
Naproxen is a nonsteroidal anti-inflammatory drug (NSAID).
Naproxen is used to treat pain or inflammation caused by conditions such as arthritis, ankylosing spondylitis, tendinitis, bursitis, gout, or menstrual cramps.
The delayed-release or extended-release tablets are slower-acting forms of naproxen that are used only for treating chronic conditions such as arthritis or ankylosing spondylitis. These forms of naproxen will not work fast enough to treat acute pain.
Naproxen may also be used for purposes not listed in this medication guide.
Naproxen can increase your risk of fatal heart attack or stroke, even if you don't have any risk factors. Do not use this medicine just before or after heart bypass surgery (coronary artery bypass graft, or CABG).
Naproxen may also cause stomach or intestinal bleeding, which can be fatal. These conditions can occur without warning while you are using naproxen, especially in older adults.
You should not use naproxen if you are allergic to it, or if you have ever had an asthma attack or severe allergic reaction after taking aspirin or an NSAID.
Ask a doctor before giving naproxen to a child younger than 12 years old.
Ask a doctor or pharmacist if this medicine is safe to use if you have:
- heart disease, high blood pressure, high cholesterol, diabetes, or if you smoke;
- a heart attack, stroke, or blood clot;
- stomach ulcers or bleeding;
- liver or kidney disease;
- fluid retention; or
- if you take aspirin to prevent heart attack or stroke.
If you are pregnant, you should not take naproxen unless your doctor tells you to. Taking an NSAID during the last 20 weeks of pregnancy can cause serious heart or kidney problems in the unborn baby and possible complications with your pregnancy.
It may not be safe to breastfeed while using this medicine. Ask your doctor about any risk.
Use exactly as directed on the label, or as prescribed by your doctor. Use the lowest dose that is effective in treating your condition.
Shake the oral suspension (liquid) before you measure a dose. Use the dosing syringe provided, or use a medicine dose-measuring device (not a kitchen spoon).
Take this medicine with food or milk if it upsets your stomach.
Always follow directions on the medicine label about giving this medicine to a child. Naproxen doses are based on weight in children. Your child's dose needs may change if the child gains or loses weight.
If you use naproxen long-term, you may need frequent medical tests.
This medicine can affect the results of certain medical tests. Tell any doctor who treats you that you are using naproxen.
Store at room temperature away from moisture, heat, and light. Keep the bottle tightly closed when not in use.
Since naproxen is used when needed, you may not be on a dosing schedule. Skip any missed dose if it's almost time for your next dose. Do not use two doses at one time.
Seek emergency medical attention or call the Poison Help line at 1-800-222-1222.
Avoid drinking alcohol. It may increase your risk of stomach bleeding.
Avoid taking aspirin unless your doctor tells you to.
Ask a doctor or pharmacist before using other medicines for pain, fever, swelling, or cold/flu symptoms. They may contain ingredients similar to naproxen (such as aspirin, ibuprofen, or ketoprofen).
Ask your doctor before using an antacid, and use only the type your doctor recommends. Some antacids can make it harder for your body to absorb naproxen.
Get emergency medical help if you have signs of an allergic reaction (runny or stuffy nose, wheezing or trouble breathing, hives, swelling in your face or throat) or a severe skin reaction (fever, sore throat, burning eyes, skin pain, red or purple skin rash with blistering and peeling).
Get emergency medical help if you have signs of a heart attack or stroke: chest pain spreading to your jaw or shoulder, sudden numbness or weakness on one side of the body, slurred speech, leg swelling, feeling short of breath.
Stop using naproxen and call your doctor at once if you have:
- shortness of breath (even with mild exertion);
- swelling or rapid weight gain;
- the first sign of any skin rash or blister, no matter how mild;
- signs of stomach bleeding--bloody or tarry stools, coughing up blood or vomit that looks like coffee grounds;
- liver problems--nausea, upper stomach pain, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes);
- kidney problems--little or no urination, painful urination, swelling in your feet or ankles; or
- low red blood cells (anemia)--pale skin, unusual tiredness, feeling light-headed or short of breath, cold hands and feet.
Common side effects may include:
- indigestion, heartburn, stomach pain; or
- flu symptoms;
This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.
Ask your doctor before using naproxen if you take an antidepressant. Taking certain antidepressants with an NSAID may cause you to bruise or bleed easily.
Ask a doctor or pharmacist before using naproxen with any other medications, especially:
- other NSAIDs or salicylates (diflunisal, salsalate);
- antacids and sucralfate;
- warfarin (Coumadin, Jantoven) or similar blood thinners;
- a diuretic or "water pill"; or
- heart or blood pressure medication.
This list is not complete. Other drugs may affect naproxen, including prescription and over-the-counter medicines, vitamins, and herbal products. Not all possible drug interactions are listed here.
Your pharmacist can provide more information about naproxen.
|Brand Name Examples||Supplied As||Strength|
|Naprosyn||suspension||125 mg/5 mL|
|Generic Examples||Supplied As||Strength|
|Naproxen||suspension||125 mg/5 mL|
|tablet||250 mg375 mg500 mg|
|tablet, extended release||750 mg (as sodium)|